Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Missoula, MT

September 4, 2013Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Sep 4, 2013, 9:55 PM MDT for Lemhi County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 9:55 PM MDT (03:55 UTC)
Expired
Sep 5, 2013, 12:00 AM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WGUS55 KMSO 050355
FFWMSO
IDC059-050600-
/O.NEW.KMSO.FF.W.0008.130905T0355Z-130905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
955 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLSON CREEK IN THE MUSTANG BURN...OWL CREEK IN THE MUSTANG BURN IN
  NORTHWESTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL MIDNIGHT MDT.

* AT 948 PM MDT...DOPPLER RADAR INDICATED FLASH FLOODING OVER THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...COLSON CREEK IN THE MUSTANG BURN AND
  OWL CREEK IN THE MUSTANG BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4546 11456 4541 11433 4528 11451 4532 11459

$$
1 follow-up statement
465 
WGUS75 KMSO 050517
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1117 PM MDT WED SEP 4 2013

IDC059-050527-
/O.CAN.KMSO.FF.W.0008.000000T0000Z-130905T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI ID-
1117 PM MDT WED SEP 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN LEMHI
COUNTY...

LAT...LON 4546 11456 4541 11433 4528 11451 4532 11459

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:43 PM MDT, 7 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 2:43 PM MDT, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MDT Wed Sep 4 2013

...Strong thunderstorms possible Thursday...

.DISCUSSION...High pressure has added some stability to the
atmosphere today. However, daytime heating is sufficient to
overcome some of this stability and support a few showers and
thunderstorms into this evening. The most probable area for
thunderstorms into this evening is from Grangeville to Orofino and
eastward to the Bitterroots. Within this area, a few of the storms
could produce brief heavy rain...mainly over Idaho.

A low pressure system is expected to begin shifting inland into
Oregon and approach north central Idaho and western Montana
Thursday into Friday. This will place much of the region under a
very favorable wind profile and unstable environment for showers
and possible strong thunderstorms. The initial storm development
should be across the entire region from Orofino and Grangeville
eastward across western Montana Thursday afternoon. A few of the
stronger storms could produce hail, high winds, and very heavy
rain. As the low pressure system becomes more wrapped up, in terms
of moisture, the main shower and thunderstorm threat will actually
shift westward into north central Idaho and mainly northwest
Montana (Missoula northward) Thursday night into Friday. Again, a
few of these storms could be quite strong and produce heavy rain,
hail and strong winds. This looks to be an unusual active period
for thunderstorms for early September.

The low pressure system may then temporarily stall over eastern
Washington Friday night through Saturday keeping mainly northern
Idaho and northwest Montana under the threat of showers and
thunderstorms. During this period, it could become quite breezy,
but generally remain dry in far southwest Montana and Lemhi
County.

There is still quite a bit of uncertainty in where the low
pressure system may finally track. Current thinking and majority
of the guidance has the low tracking east across northern Idaho
and far northwest Montana Sunday. This track should provide cooler
temperatures for the northern Rockies, but keep some of the
heaviest showers north of the border in Canada. However, still
some showers are possible as far south as about Orofino and
Missoula.

In addition to all the impacts listed above, the terrain of
Glacier Park may become quite soaked in rain and obscured in
clouds at times Friday into the weekend. The higher mountain peaks
could also see some small accumulations of wet snow. Those
planning a weekend in the backcountry should prepare for quite
cool and moist conditions.

High pressure and drier conditions may return early next week.

&&

.AVIATION...Main threats for today will be the scattered
thunderstorms developing in southwest Montana and north central
Idaho this afternoon. These storms will be capable of producing
heavy rain, lightning, gusty winds, and small hail. Storms are
expected to linger through the late evening/overnight hours. Lower
ceilings and occasional obscuration of higher terrain is expected
under precipitation. Thursday, we will see a very active day for
thunderstorms.

&&

Bauck

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:45 PM MDTAreal Flood AdvisoryMSOIdaho3 hr
Sep 5, 9:42 AM MDTFlash Flood WatchMSOIdaho, Lemhi11 hr
Sep 5, 5:34 PM MDTSpecial Weather StatementMSOLemhi41 min
Sep 5, 5:58 PM MDTAreal Flood AdvisoryMSOLemhi2 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.